Electronic Journal of Probability

An ergodic theorem for the frontier of branching Brownian motion

Louis-Pierre Arguin, Anton Bovier, and Nicola Kistler

Full-text: Open access

Abstract

We prove a conjecture of Lalley and Sellke [Ann. Probab. 15 (1987)] asserting that the empirical (time-averaged) distribution function of the maximum of branching Brownian motion converges almost surely to a double exponential, or Gumbel, distribtion with a random shift. The method of proof is based on the decorrelation of the maximal displacements for appropriate time scales. A crucial input is the localization of the paths of particles close to the maximum that was previously established by the authors [Comm. Pure Appl. Math. 64 (2011)].

Article information

Source
Electron. J. Probab., Volume 18 (2013), paper no. 53, 25 pp.

Dates
Accepted: 13 May 2013
First available in Project Euclid: 4 June 2016

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1465064278

Digital Object Identifier
doi:10.1214/EJP.v18-2082

Mathematical Reviews number (MathSciNet)
MR3065863

Zentralblatt MATH identifier
1286.60082

Subjects
Primary: 60J80: Branching processes (Galton-Watson, birth-and-death, etc.)
Secondary: 60G70: Extreme value theory; extremal processes 82B44: Disordered systems (random Ising models, random Schrödinger operators, etc.)

Keywords
Branching Brownian motion ergodicity extreme value theory KPP equation and traveling waves

Rights
This work is licensed under a Creative Commons Attribution 3.0 License.

Citation

Arguin, Louis-Pierre; Bovier, Anton; Kistler, Nicola. An ergodic theorem for the frontier of branching Brownian motion. Electron. J. Probab. 18 (2013), paper no. 53, 25 pp. doi:10.1214/EJP.v18-2082. https://projecteuclid.org/euclid.ejp/1465064278


Export citation

References

  • E. Aidekon, J. Berestycki, E. Brunet, and Z. Shi. The branching Brownian motion seen from its tip, arXiv:1104.3738.
  • Arguin, L.-P.; Bovier, A.; Kistler, N. Genealogy of extremal particles of branching Brownian motion. Comm. Pure Appl. Math. 64 (2011), no. 12, 1647–1676.
  • L.-P. Arguin, A. Bovier, and N. Kistler, Poissonian statistics in the extremal process of branching Brownian motion, Ann. Appl. Prob., to appear (2012)
  • L.-P. Arguin, A. Bovier, and N. Kistler, The extremal process of branching Brownian motion, submitted, arXiv:1103.2322.
  • Aronson, D. G.; Weinberger, H. F. Nonlinear diffusion in population genetics, combustion, and nerve pulse propagation. Partial differential equations and related topics (Program, Tulane Univ., New Orleans, La., 1974), pp. 5–49. Lecture Notes in Math., Vol. 446, Springer, Berlin, 1975.
  • Aronson, D. G.; Weinberger, H. F. Multidimensional nonlinear diffusion arising in population genetics. Adv. in Math. 30 (1978), no. 1, 33–76.
  • Bolthausen, Erwin; Deuschel, Jean-Dominique; Giacomin, Giambattista. Entropic repulsion and the maximum of the two-dimensional harmonic crystal. Ann. Probab. 29 (2001), no. 4, 1670–1692.
  • Bolthausen, Erwin; Deuschel, Jean Dominique; Zeitouni, Ofer. Recursions and tightness for the maximum of the discrete, two dimensional Gaussian free field. Electron. Commun. Probab. 16 (2011), 114–119.
  • Bovier, Anton; Kurkova, Irina. Derrida's generalized random energy models. II. Models with continuous hierarchies. Ann. Inst. H. Poincaré Probab. Statist. 40 (2004), no. 4, 481–495.
  • Bramson, Maury D. Maximal displacement of branching Brownian motion. Comm. Pure Appl. Math. 31 (1978), no. 5, 531–581.
  • Bramson, Maury. Convergence of solutions of the Kolmogorov equation to travelling waves. Mem. Amer. Math. Soc. 44 (1983), no. 285, iv+190 pp.
  • Bramson, Maury; Zeitouni, Ofer. Tightness of the recentered maximum of the two-dimensional discrete Gaussian free field. Comm. Pure Appl. Math. 65 (2012), no. 1, 1–20.
  • E. Brunet and B. Derrida, Statistics at the tip of a branching random walk and the delay of traveling waves, Eurphys. Lett. 87: 60010 (2009).
  • Brunet, Éric; Derrida, Bernard. A branching random walk seen from the tip. J. Stat. Phys. 143 (2011), no. 3, 420–446.
  • Chauvin, B.; Rouault, A. Supercritical branching Brownian motion and K-P-P equation in the critical speed-area. Math. Nachr. 149 (1990), 41–59.
  • D. Carpentier and P. Le Doussal, Glass transition of a particle in a random potential, front selection in nonlinear renormalization group, and entropic phenomena in Liouville and sinh-Gordon models, Physical Review E63:026110 (2001); Erratum-ibid.E73:019910 (2006).
  • Derrida, B.; Spohn, H. Polymers on disordered trees, spin glasses, and traveling waves. New directions in statistical mechanics (Santa Barbara, CA, 1987). J. Statist. Phys. 51 (1988), no. 5-6, 817–840.
  • Dembo, Amir. Simple random covering disconnection, late and favorite points. International Congress of Mathematicians. Vol. III, 535–558, Eur. Math. Soc., Zürich, 2006.
  • Dembo, Amir; Peres, Yuval; Rosen, Jay; Zeitouni, Ofer. Cover times for Brownian motion and random walks in two dimensions. Ann. of Math. (2) 160 (2004), no. 2, 433–464.
  • R.A. Fisher, The wave of advance of advantageous genes, Ann. Eugen. 7: 355-369 (1937).
  • Fyodorov, Yan V.; Bouchaud, Jean-Philippe. Freezing and extreme-value statistics in a random energy model with logarithmically correlated potential. J. Phys. A 41 (2008), no. 37, 372001, 12 pp.
  • Harris, Simon C. Travelling-waves for the FKPP equation via probabilistic arguments. Proc. Roy. Soc. Edinburgh Sect. A 129 (1999), no. 3, 503–517.
  • D. A. Kessler, H. Levine, D. Ridgway, and L. Tsiing, Evolution on a Smooth Landscape, J. Stat. Phys. 87: 519-544 (1997).
  • A. Kolmogorov, I. Petrovsky, and N. Piscounov, Etude de l'Équation de la diffusion avec croissance de la quantité de matière et son application á un problème biologique, Moscou Universitet, Bull. Math. 1: 1-25 (1937).
  • Lalley, S. P.; Sellke, T. A conditional limit theorem for the frontier of a branching Brownian motion. Ann. Probab. 15 (1987), no. 3, 1052–1061.
  • Lyons, Russell. Strong laws of large numbers for weakly correlated random variables. Michigan Math. J. 35 (1988), no. 3, 353–359.
  • McKean, H. P. Application of Brownian motion to the equation of Kolmogorov-Petrovskii-Piskunov. Comm. Pure Appl. Math. 28 (1975), no. 3, 323–331.
  • S. Munier and R. Peschanski, Traveling wave fronts and the transition to saturation, Phys. Rev. D 69 034008 (2004).
  • Sawyer, Stanley. Branching diffusion processes in population genetics. Advances in Appl. Probability 8 (1976), no. 4, 659–689.